Homeopathic Teething Tablets and Gels May Put Infants and Children at Risk

Several adverse events have been reported to the Food and Drug Administration since 2010

Homeopathic Teething Tablets and Gels May Put Infants and Children at Risk
Image: Pixabay
October 3, 2016

Due to a potential risk to infants and children, the Food and Drug Administration (FDA) is recommending that consumers no longer use homeopathic teething tablets and gels and that they dispose of any in their possession.

These products are sold by CVS, Hyland's, and other retailers in stores and online.

If any child uses a homeopathic teething tablet or gel and then experiences seizures, trouble breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, trouble urinating, or agitation, their parent or guardian should seek medical care immediately.

"Teething can be managed without prescription or over-the-counter remedies," said Janet Woodcock, M.D., director of the FDA's Center for Drug Evaluation and Research. "We recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives."

The FDA is analyzing all adverse events that consumers have reported resulting from these products, such as seizures in infants and children, ever since a safety alert regarding such teething tablets was issued in 2010. The agency is currently conducting an investigation into these products, including testing samples of products, and will notify the public as more information becomes available.

The FDA has neither evaluated nor approved these products for either safety or efficacy. It is also unaware of any proven health benefits provided by them, though their labels claim to relieve children's teething symptoms.

Health care professionals and consumers are encouraged to report any adverse events or quality problems that they experience after using homeopathic teething tablets or gels to the FDA's MedWatch Adverse Event Reporting program.